Open Access Case Report

Essential Thrombocythemia Complicated with Acute Myocardial Infarction

Htay Lwin, Adinegara Lutfi Abas, Nan Nitra Than, Mila Nu Nu Htay, Htoo Htoo Kyaw Soe

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2017/34181

Aims: Essential thrombocythemia or thrombocytosis is an uncommon disease. It involves an overproduction of megakaryocytes in the marrow. These platelets may not function normally and can cause a blockage in blood vessels and other complications. We report one case of essential thrombocytosis with different clinical presentations.

Presentation of Case: A 50 year old gentleman came to Hospital and admitted with the diagnosis of Acute Myocardial Infarction. Further investigation via Full Blood Count revealed Essential Thrombocytosis. Management with PCI (Percutaneous Coronary Intervention) and discharged with hydroxyurea.

Discussion: We treated our patients with aspirin and hydroxyurea. As similarly noted in follow up of blood complete picture shows that it reduced the platelet count and patient showed much improvement.

Conclusion: This case is reported because it is not a common disease and to demonstrate that routine examination of blood complete picture is very important.

Open Access Case Study

Hypoparathyroidism, Brain Calcifications and Seizures

Aldo Bertoli, Alessia Valentini, Alessandro Mauriello, Umberto Tarantino

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2017/33721

Background: The most common cause of hypoparathyroidism is iatrogenic in the context of surgical procedures to the neck and commonly the thyroid gland. Hypoparathyroidism is characterized by hypocalcaemia, hyperphosphatemia and low or inappropriately normal levels of parathyroid hormone (PTH) and may be associated with multiorgan complications and variable clinical presentation. Seizures may be the only presenting symptom and may result in antiepileptic therapy. Knowledge of all possible consequences of hypoparathyroidism is essential for correct patient management.

Case Description: A 76-year-old woman was admitted due to loss of consciousness, seizures and hypocalcemia. She had had total thyroidectomy over 60 years ago for toxic goiter, complicated by permanent hypoparathyroidism. Her calcium levels were erratic, treated with calcium, colecalciferol and calcitriol. She developed progressive confusion, and had convulsive episode before hospitalization. Clinical investigation revealed widespread cerebral calcifications, EEG abnormalities and diffuse skeletal abnormalities. Later, during hip replacement surgery, bone histopathology showed bone marrow substitution by fibrous tissue undergoing ossification. All clinical problems occurring to the patient can be referred to hypoparathyroidism and consequent hypocalcemia not adequately corrected, including early bilateral cataracts.

In the absence of consolidated hormone replacement therapy, treatment of hypoparathyroidism is represented by vitamin D and calcium supplementation. In our case, the total absence of PTH and its role on vitamin D activation did not allow optimal control of serum calcium, despite normal levels of 25-hydroxyvitamin D being observed. The achievement of target values in serum calcium was obtained only with calcitriol. Treatment with levetiracetam was thus suspended and no more seizures occurred at two year follow-up.

Conclusion: Awareness that convulsions can only be caused by hypocalcemia, even in the presence of organic brain injuries, can help patients avoid using unnecessary medications and their potentially harmful side effects.

Open Access Case Study

Tyrosine Kinase Inhibitor Induced Pulmonary Artery Hypertension: Reversible with Ponatinib?

Serkan Gokaslan, Ersel Onrat, Cigdem Özer Gokaslan, Ibrahim Etem Dural

International Journal of Medical and Pharmaceutical Case Reports, Page 1-4
DOI: 10.9734/IJMPCR/2017/34110

Pulmonary arterial hypertension (PAH) is a disease associated with progressive and comprehensive vascular remodeling of small pulmonary arteries. The prognosis of Chronic myelogenous leukemia (CML) has been improved by tyrosine kinase inhibitors (TKIs), which inhibit BCR/ABL kinase pathway. Most of the TKIs induced PAH is limited almost exclusively to dasatinib until now. There was only one report about, PAH was caused by the novel TKI ponatinib. We present a 73 years old-female patient with chronic myeloid leukemia, who had PAH after approximately 72 months with prior exposure to dasatinib. Dasatinib was replaced by nilotinib in this patient. Nilotinib was used 11 months for CML treatment, but no recovery was seen with also this TKI. Finally, ponatinib therapy was started for CML. Signs and symptoms of PAH improved with institution of ponatinib therapy. Therefore we report that the patient with dasatinib induced PAH did not recover after institution of nilotinib as a TKI instead of dasatinib but improved with ponatinib treatment using for CML.

Open Access Case Study

Metastatic Sigmoid Colon Cancer Presented as Incarcerated Inguinal Hernia – Case Report

Jurij Janež, Milena Taskovska

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2017/34210

Inguinal hernia containing metastases of intestinal adenocarcinoma is a rare finding. Metastases of sigmoid colon adenocarcinoma are most commonly found inside the hernia sac. Older males are more often affected. A 84-years old male patient  presented with pain in the right groin, highly suspicious to be an incarcerated right inguinal hernia. During emergency operation we found mesenteric metastases of the small intestine, that was incarcerated inside the inguinal hernia sac. Histopathological result of biopsy has shown metastasis of intestinal type adenocarcinoma. Additional diagnostics has shown sigmoid colon adenocarcinoma, peritoneal carcinosis and liver metastases. Primary tumor was locally advanced and un resectable, groin hernia was repaired using Bassini technique and diverting colostomy was performed. Due to advanced metastatic disease, symptomatic treatment was advised.

In patients presenting with groin hernia, when suspected malignant lesion is found within hernia sac, histopathologic verification of the lesion is needed. Further diagnostics is also indicated for the definition of the primary tumor.

Open Access Case Study

Panic Attack Following Addition of Nalmefene to Methylphenidate in a Patient with Comorbid Alcohol Use Disorder and Attention Deficit Hyperactivity Disorder: A Case Report

Arda Karagöl

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2017/34856

Aim: Our aim is to describe a previously unreported potential interaction of nalmefene with methylphenidate and discuss possible mechanisms and precautions.

Presentation of Case: A 40-year-old man with ADHD taking long-acting methylphenidate developed alcohol use disorder. Nalmefene was prescribed. Following his first bedtime administration, he awoke with panic attack symptoms and concomitant suicidal and homicidal ideation. These symptoms resolved 45 minutes after he received diazepam.

Discussion: Hypotheses for this reaction include a previously undescribed nalmefene–methylphenidate interaction causing elevated levels of either drug and leading to anxiety and panic symptoms, dysphoria, and suicidal/homicidal ideation. ADHD and alcohol abuse disorder are common comorbidities and treatment with both methylphenidate and nalmefene is a reasonable approach.

Conclusions: The patient described in this case had not previously reported any of these adverse events, reported them on the first and only occasion of ingesting methylphenidate and nalmefene on the same day, and has not reported them since, suggesting that the adverse events may have been associated with a drug–drug interaction. However, our experience with this case suggests that further research is required on this potential interaction and that clinicians should be aware of this potential interaction and use caution in prescribing this combination.